Centre for Motor Neuron Disease Research
Macquarie Neurodegeneration Meeting
Monday 9th July
8:40am - 6:00pm
Australian Hearing Hub Theatre
The Macquarie Neurodegeneration Meeting is an inaugural event hosted by the Centre for Motor Neuron Disease Research, Macquarie University. The aim of this event is for Australian neuroscientists to showcase their research and to stimulate conversation and foster collaboration to develop treatments for diseases including motor neuron disease, Alzheimer’s disease, frontal temporal dementia, Parkinson’s disease and other degenerative brain disorders.We have assembled a program which will feature several keynote speakers:
- Associate Professor Julie Atkin from Macquarie University
- Professor Jürgen Götz from Queensland Brain Institute
- Professor Glenda Halliday from University of Sydney
- Dr Mian Bi from Macquarie University
- Associate Professor John Kwok from the University of Sydney
- Dr Lezanne Ooi from the University of Wollongong
- Dr Genevieve Steiner from Western Sydney University
- Associate Professor Hamid Sohrabi from Macquarie University
Call for Papers
Abstract submission now closed.
Prizes will be awarded on the day for:
Best ECR presentation
Best student poster
Best ECR poster
Online registration is now closed
Registration is free and includes Morning tea, Lunch, and Afternoon Tea during the sessions.
Drinks and nibbles will be provided at the end of the program.
Programme and Abstract Book
Monday 9th July, 2018
Australian Hearing Hub, Level 1 Theatre
16 University Ave, Macquarie University
8:40 – 9:10 am
9:10 – 9:15 am
|Session 1||Chair - Associate Professor Julie Atkin|
9:15 – 9:45 am
A/Prof Julie Atkin - Centre for MND Research, Macquarie University (30min)
The role of the DNA damage response in ALS/MND
9:45 – 10:15 am
|A/Prof John Kwok - Central Clinical School, Brain and Mind Centre, University of Sydney (30min) |
Casting a wider net in the hunt for novel neurodegeneration genes - mutations in genes causal of white matter disease and dysregulation of lipid metabolism
10:15 – 10:30 am
|Alastair Duly - The Garvan Institute of Medical Research (15min)|
Dysregulation of an individual miRNA in Parkinson’s disease results in mitochondrial dysfunction and lysosomal dyshomeostasis
10:30 – 10:45 am
|Kelly Jacobs - Neuroinflammation group, Centre for MND Research, Macquarie University (15min) |
Correlation between plasma and CSF concentrations of kynurenine pathway metabolites in Alzheimer’s disease patients and relationship to amyloid-β, tau and phosphorylated-tau
10:45 - 11:15 am
Morning Tea & Trade Displays from our sponsors ThermoFisher and Olympus & Posters
|Session 2||Chair - Professor Roger Chung|
|11.15 – 11:45 am|
Prof Jürgen Götz- Clem Jones Centre for Ageing Dementia Research, Queensland Brain Institute (30min)
Ultrasound as a novel treatment modality for neurodegenerative diseases
|11:45am–12:15pm||Prof Glenda Halliday - Central Clinical School, Brain and Mind Centre, University of Sydney (30min)|
Clues to the role of alpha-synuclein in Parkinson’s disease based on human data
|12:15 – 12:30 pm||Alison Hogan -Centre for MND Research, Macquarie University (15min) |
Generation of novel zebrafish models of motor neuron disease
|12:30 – 12:45 pm||Marco Morsch -Centre for MND Research, Macquarie University (15min) |
The spread of TDP-43 studied in real time: Impaired microglia function leads to propagation of TDP-43 along the axon and into surrounding tissue
12.45 – 1:45 pm
Lunch, Poster Session – Meet our poster presenters, Trade Displays from our sponsors ThermoFisher and Olympus
|Session 3||Chair - Dr Albert Lee|
|1:45 – 2:15 pm|
Dr Genevieve Steiner - Western Sydney University (30min)
Sailuotong: New treatments from historical knowledge
|2:15 – 2:45 pm||A/Prof Hamid Sohrabi – Department Biomedical Science, Macquarie University; School of Medical and Health Sciences, Edith Cowan University (30min) |
Natural History of Alzheimer’s disease: An update on progression and diagnostic criteria
|2:45 – 3:00 pm||Madgalena Przybyla - Dementia Research Unit, University of New South Wales (15min) |
Identification of modifier genes that protect against tau induced neurodegeneration
|3:00 – 3:15 pm||Emma Perri - Centre for MND Research, Macquarie University (15min) |
The protective mechanisms of Protein Disulphide Isomerase (PDI) in Motor Neuron Disease (MND)
3:15 - 3:45pm
Afternoon Tea & Trade Displays from our sponsors ThermoFisher and Olympus & Posters
|Session 4||Chair - Dr Prachi Mehta|
|3:45 – 4:15 pm|
Dr Lezanne Ooi - School of Biological Sciences, University of Wollongong (30min)
Targeting the mechanisms governing alterations in motor neuron excitability in MND
|4:15 – 4:45 pm|
Dr Mian Bi - School of Medical Sciences, University of New South Wales (30min)
The role of tau in stroke - beyond age related neurodegeneration
|4:45 – 4:50 pm||Shu Yang - Centre for MND Research, Macquarie University (5min) |
A functional pipeline for the validation of novel Motor Neuron Disease candidate genes
|4:50 – 4:55 pm||Annika van Hummel - Dementia Research Unit, University of New South Wales (5min) |
Network aberrations in iTDP-43A315T mouse model of ALS/FTD
|4:55 – 5:00 pm||Courtney Subramaniam - Centre for Neuroscience, Flinders University (5min)|
Rapamycin rescues motoneurones and enhances the known neuroprotective effects of MGF
|5:00 – 5:05 pm||Maxine Watchon - Centre for MND Research, Macquarie University (5min) |
Treatment with sodium valproate is protective in the transgenic spinocerebellar ataxia-3 zebrafish
|5:05 – 5:10 pm||Kristie Stefanoska - Dementia Research Unit, University of New South Wales (5min) |
An N-terminal motif unique to primate tau enables differential protein–protein interactions
5:10 – 5:15 pm
Closing remarks by Prof Patrick McNeil - Executive Dean, Faculty of Medicine and Health Sciences; Managing Director, Macquarie University Clinical Associates
5:15 – 5:40 pm
Posters, Canapés & Social Drinks
5:40 – 5:50 pm
Associate Professor Julie Atkin
MND Research Centre Executive Member and Group Leader
Associate Professor Julie Atkin is Group Leader and Executive member of the Centre for Motor Neuron Disease (MND) Research. Her research focuses on the molecular and cellular mechanisms leading to neurodegeneration in Amyotrophic Lateral Sclerosis (ALS)/MND and she has published extensively in this area. Her work has identified several cellular mechanisms relevant to this disorder, including the DNA damage response, ER-Golgi trafficking, and ER stress. Furthermore, she was the first to identify the normal cellular function of C9ORF72, which is mutated in the greatest proportion of ALS and frontotemporal dementia (FTD) cases. In more recent translational studies, she is investigating novel therapeutic strategies for ALS/MND, based on both the protein disulphide isomerase family of chaperones and the Rab GTPases.
See publications here.
Associate Professor John Kwok
Principal Research Fellow, Central Clinical School, Brain and Mind Centre
The University of Sydney
Associate Professor John Kwok is a career scientist who was awarded a Bacholor of Science (Honours class I) from the University of Sydney, Australia in 1989. He was then awarded a PhD in 1994 from the University of Cambridge, England. He then worked as a post-doctoral scientist at the Garvan Institute from 1995. During this time, he was awarded two prestigious NHMRC fellowships. In 2005, he was made conjoint senior lecturer in recognition of his publication of scientific journals and students he had co-supervised from the University of New South Wales (UNSW). In 2006 he was recruited to Neuroscience Research Australia (NeuRA) to head a research laboratory focussing on the genetics and molecular biology of neurodegenerative diseases. In 2017, his team was recruited to the Brain and Mind Centre – University of Sydney to head a Neurogenetics and Epigenetics Laboratory, and this has allowed him to build a vibrant research team by recruiting junior and senior research officers.
See publications here.
Doctor Genevieve Steiner
Nhmrc-arc Dementia Senior Research Development Fellow
Western Sydney University
Dr Steiner is rapidly rising star in the field of dementia research: she is an NHMRC-ARC Dementia Research Development Fellow, she leads the HEADBOX Lab and NICM Neurocognition Lab at Western Sydney University, is President of the Australasian Society for Psychophysiology, and Deputy Director of the Sydney Partnership for Health, Education, Research, and Enterprise (SPHERE) Age and Ageing Clinical Academic Group.
See publications here.
Professor Jürgen Götz
Director of CJCADR
Clem Jones Centre for Ageing Dementia Research
Queensland Brain Institute
Professor Jürgen Götz is the Foundation Chair of Dementia Research and Director of the Centre for Ageing Dementia Research (CADR) at the Queensland Brain Institute (QBI), The University of Queensland. Götz studied biochemistry at the University of Basel, and earned his PhD in immunology in the laboratory of Nobel Laureate Georges Köhler at the Max-Planck-Institute in Freiburg, Germany (1989). After postdoctoral work at UCSF and the Preclinical Research Division at Novartis Ltd in Basel, he established his reputation in the Alzheimer’s field as a research group leader at the University of Zürich (1994–2005). From 2005 - 2012, before accepting his new position at the University of Queensland, he has been Chair of Molecular Biology and Director of the Alzheimer’s and Parkinson’s Laboratory at the Brain and Mind Research Institute of the University of Sydney. Götz uses transgenic animal models to contribute to a better understanding of the role of tau and amyloid-beta in Alzheimer’s disease and related dementias.
See publications here: https://researchers.uq.edu.au/researcher/2692
Dr Lezanne Ooi
University of Wollongong
Lezanne joined the University of Wollongong in 2012 and is an NHMRC Boosting Dementia Research Leadership Fellow and a group leader in the Illawarra Health and Medical Research Institute. Following a research post in Neuroscience at GlaxoSmithKline (Harlow, UK), she carried out her PhD at the University of Leeds (UK), studying gene regulation in neurodegenerative disease. During her postdoc she used advanced imaging, electrophysiology and behavioural experiments to understand the control of neuronal excitability and function. Her research interests include the use of induced pluripotent stem cells in neurodegenerative disease modelling and drug discovery and the regulation of neuronal function by inflammation and oxidative/nitroastive stress. Since 2012 she has published 3 book chapters and 39 articles and CI on competitive grants worth >$11M.
See publications here: https://smah.uow.edu.au/biol/contacts/UOW130153.html
Dr Hamid Sohrabi
Associate Professor - Biomedical Sciences
Research Fellow - School of Medicine and Health Sciences
Edith Cowan University
Dr Sohrabi completed his PhD in Psychiatry and Clinical Neurosciences at the University of Western Australia (UWA) in 2010. He has authored/co-authored more than 55 papers (40 in the last 5 year) in peer-reviewed journals including Lancet Neurology, Molecular Psychiatry, Neuroscience & Biobehavioral Reviews, Alzheimer’s and Dementia, Neurobiology of Aging, Journal of Alzheimer’s Disease, Translational Psychiatry and so on. Dr Sohrabi is a regular reviewer for different scientific journals as well as being on editorial boards of two journals. He has presented his data in national and international conferences and was awarded a young researcher’s travel fellowship by the American Alzheimer's Association to present at their International Conference (AAIC-2011) in Paris, France. He has also received the Professional Development Award (ASPIRE Professional Award) from Perth Convention Bureau, (Western Australia), May 2013. More recently, he was awarded an Early Career Excellence Award from the Edith Cowan University; ECU, in September 2014. Dr Sohrabi is the winner of the Cecilia Margaret Hudson Dementia Research Award from the Alzheimer’s Australia (2015). Dr Sohrabi’s work on depressive Endophenotype and future risk of AD as well as his work on olfactory and visual senses and their applications in diagnosing and predicting future pathological cognitive decline has received media attention, both nationally and internationally. Dr Sohrabi has recently joined the Department of Biomedical Sciences of Macquarie University on a part time basis, as the Associate Professor in Clinical Neurosciences.
Dr Mian Bi
Research Fellow - School of Medical Sciences
University of NSW
Dr Mian Bi is a clinician researcher who completed his Bachelor of Medical Science and MBBS at the University of Sydney where he worked with both Prof Jurgen Gotz and Prof Lars Ittner. He has returned to the laboratory after some years in the hospital system to focus on his previous work looking at the role of tau in stroke and epileptic seizure; recently completed his PhD at the University of UNSW under Prof Ittner where he uncovered a new role of tau in these acute excitotoxic conditions, demonstrating that tau is relevant beyond the field of age-related neurodegeneration. He will be joining Prof Ittner at the new dementia institute at Macquarie University as a post-doctorate research fellow. Apart from being a clinician and researcher, his other passion is bridging the business and funding gap for commercialisation of Australian technology and research and he is the lead investor for a new private angel syndicate which makes targeted investments in the medical field.
Professor Glenda Halliday
NHMRC Senior Principal Research Fellow and Professor of Neuroscience - Brain and Mind Centre
The University of Sydney
Glenda Halliday is a NHMRC Senior Principal Research Fellow and Professor of Neuroscience at the Brain and Mind Centre, the University of Sydney (joined in 2016). Her career as a fulltime research fellow in Australia has involved determining the brain changes in Parkinson’s disease (initially at Flinders University of South Australia and the University of Sydney before establishing the Sydney Brain Bank at NeuRA), in chronic alcoholism (at the University of Sydney), and in degenerative dementias (at NeuRA and now at the University of Sydney).
Her research has highlighted broader pathological involvement in Parkinson's disease and especially in dementia with Lewy bodies, with recent work suggesting that immunity is involved. Her work has contributed to diagnostic criteria for Parkinson’s disease, Parkinson’s disease dementia and dementia with Lewy bodies. She currently leads a large research group tackling non-Alzheimer's neurodegeneration that study clinical patients and use patient-derived and experimental models to progress knowledge on- early definitive diagnosis; factors influencing the selective nature of the nervous system degeneration; mechanisms that propagate degeneration between brain regions; the comparative toxicity of the major proteins involved; and the lack of tools to monitor disease modifying treatments.
See publications here: http://sydney.edu.au/medicine/people/academics/profiles/glenda.halliday.php
The Centre for Motor Neuron Disease Research would like to thank the platinum sponsor of the Macquarie Neurodegeneration Meeting.
The Centre for Motor Neuron Disease Research would like to thank the gold sponsor of the Macquarie Neurodegeneration Meeting.
The Australian Hearing Hub
Level 1, Lecture Theatre
16 University Avenue
Macquarie University NSW 2109
Transport and Accommodation
Getting to the University from the airport
The terminus for domestic and international flights to Sydney is Kingsford Smith airport. Macquarie University is about 30km from the airport and can be reached from there by road or rail.
By train: Take the unique line from the airport to the city; change at Central to the Northern Line and take a train for Hornsby via Macquarie Park, disembarking at the Macquarie University stop.
By taxi: There are taxi ranks at each terminal; the fare to Macquarie University will be over $100.
By car: Sydney Airport is serviced by most major car rental firms, check the airport website for more details.
Driving to campus
Vehicular access into campus is available via:
- Culloden Road (via Hadenfield Ave, Link Road and Gymnasium Road)
- Talavera Road (via Research Park Drive)
- Herring Road (via Innovation Road and University Ave)
- Epping Road (via Balaclava Road)
Vehicles are only permitted on public access roads unless otherwise stated.
There are marked parking bays in car parks across Campus. Some car parks are for Permit Holders only whilst others are Pay & Display. See the Parking Map for locations.
Parking Restrictions on Campus apply from 6.00am until 8.00pm, 7 days per week.
Pay & Display Parking:
Pay & Display Parking tickets are available from ticket dispensing machines located at the following locations:
- P North 3 (near Culloden Road)
- P West 3 (west side of campus)
Pay and display ticket holders may only park in these car parks and a valid ticket must be displayed on the dashboard.
Note that ticket dispensing machines accept gold coins, credit cards/debit cards or PayWave.
There are fines for parking in carparks not designated for casual parking (pay and display).
Australian Disability Parking Scheme permits are honoured at Macquarie University. Vehicles displaying these permits may park in specially designated 'disabled only' spaces, or general parking areas at no charge. See Accessibility Map.
Motorcycle parking is provided in specially marked bays and areas throughout the Campus. Motorcycles do not need to pay or obtain entry permits if they park in these designated bays.
MGSM Executive Hotel is on campus and is the closest hotel in walking distance to the Hearing Hub
Travelodge Macquarie North Ryde is also located on campus and is within walking distance:
Medina Apartments caters for small groups and is located off campus but within 15-30 min walking distance or short drive.
Meriton Suites North Ryde is located off campus and close to Macquarie Shopping Centre and also caters for small groups and within 15-30 min walking distance or a short drive.